A bride suffering from severe eczema has revealed the horror she felt when she woke up a week before her wedding and realized that her eyes were swollen.
Gemma Day, of Toowoomba in Queensland, Australia, suffered the extreme reaction as a symptom of abstinence from her skin steroid cream.
The 24-year-old girl has suffered from eczema, which causes the skin to dry out, itching and unprocessed, since she was a child, and she used steroid cream to keep it under control.
But when Mrs. Day abandoned the ointment, she discovered that her skin had become addicted to the medication and her eczema worsened more than ever.
He became unable to open his eyes and his skin felt dry and as if it were burning, which meant that he had to give in and use the cream again to spend his chickens feast, the wedding day and the honeymoon.
Mrs. Day admits that "eczema dictates all the great events of my life, which does not seem fair," and said that her skin condition even influenced the dress she wore.
Now, living without the steroid cream, but having to drink three liters of water and hydrate four times a day, Ms. Day hopes that sharing her story will help others.
Gemma Day, 24, was prescribed steroid cream to control her eczema for life, but her skin became so addicted that when she stopped using the cream, her eyes swelled and her skin got worse (left), but after initially removing her improved skin (correct)
Born with eczema, a common condition that is believed to affect around one million Australians, 15 million Britons and 35 million Americans, Mrs Day had her under control as a child, but things changed when she turned 13.
What began as small patches of dry skin gradually spread to cover the entire body of the office manager.
When he visited a doctor in his teens, they suspected that his condition had worsened due to school stress and he was prescribed steroid cream to help.
But he discovered that as soon as he stopped using the creams, his skin went into what he later discovered was topical steroid abstinence, leaving it dry, red and burning, and the redness spreading even further.
Withdrawal symptoms occur when the skin gets so used to receiving a medication that when it is removed, it reacts badly.
And, just seven days before marrying her lawyer Brenton Day, 25, on April 14 this year, the effects were so extreme that she could not open her eyes and was forced to take another dose of steroids.
Mrs. Day, who had been trying to stop using the creams from which her skin had become dependent, had to "collapse". and use them again to look good for your wedding with your now husband, Brenton (pictured)
Mrs. Day said: "After using both the cream over the years, I involuntarily became addicted," she said.
"Every time I tried to wean from steroid creams, I had cramping and sore skin.
"Now only my feet, a small part of my chest and my palms are clean, but the rest of me is covered.
"Sometimes I feel like a monster: I try to keep as much of my skin covered as I can." I even asked my boss if I could work in a place where nobody could see me.
Ms. Day said that when her eczema becomes inflamed she feels "like a monster" and even asked her boss at work if she could sit where no one could see her
Eczema began in small patches when she was young, but during her adolescence, Ms. Day's condition spread throughout her body, leaving only her palms, feet and part of her chest clean from dry skin.
Mrs. Day is so affected by eczema that she tries to cover as much of her body as possible with the clothes, and even planned her wedding for a while, knew that her skin would be clearer, and chose a dress that covered her arms .
Ms. Day's eczema got so bad that she was hospitalized, but now she has managed to stop using steroid creams and has to hydrate four times a day and drink at least three liters of water.
"I had to give in and use more steroid cream to soothe everything before my wedding.
& # 39; Eczema dictates all the great events of my life, which does not seem fair.
I can not even wear makeup. I've only used it 10 times in the last five years, but I managed to use it on my wedding day. "
WHAT IS TOPICAL STEROID ADDICTION?
Topical steroid addiction is due to the use of such creams to treat conditions such as eczema.
Described for the first time in 1979 in the International Journal of Dermatology, the theory is that, over time, the skin becomes "addicted" to steroids. But it is not widely accepted among the medical community.
Occurs when steroids have been discontinued after a prolonged or inappropriate duration of administration.
Topical steroid addiction has not been reported with the correct use of drugs.
- Redness, especially on the face, the genitals, and the area where the steroids were applied
- Thickened skin
- Burning or stinging
- Skin sensitivity and intolerance to moisturizers
Excessive sweating and itching are a sign of recovery.
Many sufferers also develop insomnia.
The treatment focuses on support for anxiety, sleep, control of itching, prevention of infections and immunosuppressants.
Physicians should advise patients to avoid the use of steroids in the long term or in high doses.
Source: DermNet NZ
His retreats had become so extreme that he could not open his eyes, causing her to panic a few days before her chicken did and not long until the big day and the honeymoon.
"I woke up and I could not open my eyes because they were so swollen," said Mrs. Day.
"It's a common side effect of the withdrawal of steroid creams and it was driving me crazy.
"With my hen the next day and my big day not long after, I felt devastated to think that everything could be ruined".
When visiting her family doctor, Ms. Day received steroid creams again to take her through her wedding and honeymoon to the United Kingdom.
Even before this happened, she had planned her big day around her eczema.
"Autumn is the best time of the year for my eczema," he explained. "So there was no doubt: we would get married in the fall season of Australia, which is from March to May.
"We chose April, but then there was the matter of my wedding dress.
"I've always suffered with eczema on my arms, so I knew I could never choose a short-sleeved wedding dress and opted for a long-sleeved one."
When the couple, who met online, got married on April 14, Ms. Day says it was the best day of her life, but she regrets the retention that her eczema had on her.
Hospitalized for this condition only last week, she has now abandoned the steroid cream, but she has to hydrate it four times a day, drink at least three liters of water and, most importantly, try not to scratch herself.
Mrs. Day added: "It was only after the wedding that I realized that I had been addicted to steroid cream because of how much my skin got inflamed when I was not using the treatment.
"Now, I want other people with eczema to know that they are not alone and I hope that sharing my story will help them."